Following allegations that the Syrian army used chemical weapons in Damascus, the government has allowed UN inspectors to investigate the suspected location.
The concession to the UN comes after unconfirmed video showing victims of the suspected chemical attack emerged on the internet.
Our colleagues at the Australian SMC collected the following expert commentary. Feel free to use these quotes in your reporting. If you would like to contact a New Zealand expert, please contact the SMC (04 499 5476; firstname.lastname@example.org).
Dr David Caldicott is an emergency doctor based at Calvary Health Care in Canberra. David is Co-Founder of the ‘Bombs, Blasts, and Bullets Course’ – a one-day course aimed at first responders which deals with the clinical management of casualties following terrorism events. He comments:
“There are growing concerns that chemical weapons have been deployed against civilians in the eastern suburbs of Damascus, Syria. Video footage taken last Wednesday supports the allegation of the release of a chemical agent, but it remains unclear as to the precise nature and source of the release. The fact that both sides of the regional political spectrum now no longer dispute that chemical weapons have been used, merely who’s used them, adds further credence to the probability of a release.
“The footage of the aftermath of the alleged release shows evidence of asphyxiation (death through lack of oxygen) in victims, as well as excess secretions, tremors, and in one young patient, smaller pupils. All of these signs can be caused by a larger class of poisons known as ‘organophosphates’, to which several modern nerve gases, including sarin, belong. Organophosphates block one of the body’s most important enzymatic ‘off-switches’, an enzyme known as acetylcholinesterase. As a consequence, the body is overwhelmed by unopposed signals causing, among many unpleasant symptoms, increased bodily secretions, and death by respiratory failure. The pictures released are very similar to the scenes of chaos seen after the release of an impure sarin preparation in the Tokyo underground by the Aum Shinrikyo cult in 1995. On that occasion, multiple patients with minor exposures reported the day getting ‘darker’, a consequence of the recognized effects on the eyes. There are patients or bodies intubated, yet unattached to oxygen or ventilators, which one might expect in such a toxicological mass casualty situation.
“Several organophosphate insecticides are capable of causing similar symptoms, and would serve well as a less potent, yet convincing mimic of military agents. Another cause for skepticism about the use of high-grade military agents is the lack of protective equipment being used by responders. Victims show no evidence of decontamination, and yet medical personnel do not appear to be affected by exposure. There are several choking agents, such as chlorine and phosgene, that could also have similar respiratory effects.
“The fact that Syria is known to have large stockpiles of chemical weapons by no means proves that the Assad regime has released them on civilians. The proven use of chemical weapons in Syria is a political game-changer for the region, and the consequences for perpetrators are likely to be severe. There is considerable political gain for all parties to demonstrate that their opposition has deployed such horrific agents. The presence of UN inspectors on the ground greatly increases the chances of identifying what agents might have been used and by whom – delays imposed by the Assad regime similarly diminishes the likelihood of that happening.”
From the UK SMC:
Dr David Kinnison, chemical health and safety advisor, University of Southampton, & former UN weapons inspector, said:
“Chemical analysis of environmental and human samples would indicate what chemical agent had been released and what the casualties had been exposed to. Chemical monitoring (using sensors specific for chemical agents) on site would also help determine what type of agent had been released. To be sure that a chemical weapon had been deployed would require further analysis with all available incident information assessed. The UN inspectors should have the necessary resources and facilities to establish if a chemical weapon has been deployed.
“Video footage will provide some information, such as demonstrating casualties’ symptoms. It can suggest what type of chemical the casualty may have been exposed to. But footage is also limited and to detect if a chemical agent has been deployed does require investigation on the ground (monitoring and sampling).
“Chemical monitoring employed on the ground, which is generally immediate, would provide an indication of the type of agent that had been employed and in some cases an approximate amount. Many armed forces employ such systems to alert their troops to potential chemical attack.
“Sampling and chemical analysis can take much longer (possibly days), especially if the analytical laboratory is remote from the sampling site. However, it may provide information to identify the parent chemical or its degradation products and/or metabolites. It is possible that there is still time for this to happen but the sooner UN inspectors can investigate the better.”
Prof Alastair Hay, Professor of Environmental Toxicology, University of Leeds, said:
“I have more videos to look at. What I have seen is the most compelling evidence so far. I am struck by the appearance of the victims and the absence of any signs of trauma. This suggests some powerful asphyxiant. What it is has yet to be established. It is not some incapacitating agent, as we currently understand the term. If the videos are genuine, and they would have to have been expertly faked, this looks like a lethal agent (or chemical) which has killed a proportion of those exposed.
“Until we have a fuller picture of where and how people were exposed, and procedures followed to deal with victims, much will remain unanswered.
“Many of the victims have individual signs suggestive of exposure to an organophosphate agent. Pinpoint pupils are certainly one of the signs but should not be used to rule out exposure. When people are afraid their pupils dilate and this may be the initial appearance.
“Nasal and lung secretions are very evident in many of the victims and these are just some of the signs consistent with organophosphate exposure. Nerve agents are toxic organophosphate compounds.
“The timing of the events raises many questions. But for me the most important issue is that the UN team currently in Syria be given immediate access to the victims and the sites where attacks are said to have occurred. This is the chance to get uncontested evidence. Countries must call for the team to have immediate access.”
Prof Hay has investigated a number of real and alleged chemical warfare incidents since 1988.